1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

T1.. Exercise drives me High

Discussion in 'Type 1 Diabetes' started by kelp84, Jul 15, 2010.

  1. kelp84

    kelp84 · Well-Known Member

    Messages:
    48
    Likes Received:
    50
    Trophy Points:
    38
    Hiya,

    Does anyone else every experience high sugar levels after exercise?
    This is happening to me a lot lately, I always thought exercie sent you low?

    Any stories or advice? I wasn tempted to inject before exercise, but thought this cud be a bit dodgy as would end up going low, then I wouldnt be able to do anything??


    Thanks guys

    xxx
     
  2. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118
  3. copepod

    copepod Type 1 · Well-Known Member

    Messages:
    735
    Likes Received:
    363
    Trophy Points:
    103
    All depends on blood glucose levels before starting exercise session and how much long and short acting insulin you have in your body.
    www.runsweet.com has good advice for anyone on insulin for all sports, not just running.
     
  4. kareeta

    kareeta Type 1 · Well-Known Member

    Messages:
    201
    Likes Received:
    20
    Trophy Points:
    78
    Hi there

    I just noticed your post, and myself posted something very similar in ask a question a few days ago. I'm going very high after exercise despite, trying eating/not eating, injecting etc. I was offered some great advice if you have a look.

    What exercise were you doing if you don't mind me asking? I was doing DVD :wink:

    Karen
     
  5. happyholly

    happyholly · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    Hi,

    I find that my blood sugars go up after exercise, but only when I exercise in the afternoon. They have gone up as high as 16! When I exercise in the morning they stay low.

    I split my background insulin into a 7am and 7pm dose, so when I go to exercise in the afternoon after work, my background is running low. When you exercise, if there's not enough insulin in your body, your muscles can't take in energy. As a result your liver dumps sugar in to the blood to try and give you the energy you need, leading to high blood sugars.

    I am DAFNE trained and my doc advised me to deal with this problem by having a snack worth more than 10g carbohydrate before the gym, which you have to inject quick acting insulin for. This would keep my body topped up with insulin whilst doing teh exercise. Based on DAFNE you would have to choose a snack and insulin dose which would bring your blood sugar to around 10 when beginning the exercise.

    I never have time to do this though, so trying to stick to exercise first in the morning now.

    Holly
     
  6. janabelle

    janabelle · Well-Known Member

    Messages:
    816
    Likes Received:
    13
    Trophy Points:
    38
    Hi Happyholly
    Great you've sussed out what works for you. You've been diagnosed 4 years and I'm assuming you're on analogue insulins. These are NOT insulin and for many people are unpredictable and don't act as "real" insulin should; perhaps at fault is the release mechanisms of the long-acting type, Lantus is particularly suspect;and the rapid action of Humalog, Novorapid & Apidra, more likely to cause unexpected and sudden hypos, and not like natural "human" insulin at all.
    I find it infuriating that type-1s are diagnosed, put on these medications, told it's insulin, and therefore expect it to act as insulin should. Medical professionals give standard advice, suchas Daphne courses on the presumption that these analogue insulins are working the same for every person. That is not the case. Just like any medication, people will react differently. Medical professionals also seem blind to the associated side-effects of analogue insulins, one of these side-effects is the failure of them to work in a predictable way, no matter how much the patient persists, leading to huge frustration, and often resulting in a diagnosis of insulin resistance :?
    Liver dumping ???? Not sure I believe in this phenomenon and await to be proved wrong, but it's certainly something I have never experienced and never heard of in 21 years of being a type-1 until very recently :?: . That's with 15 of those years being on synthetic "human" insulin, and 4 years on Lantus. I suspect it's a term made-up the medics to explain away the failure of anlaogue insulins. You either have insulin working or you don't, and if it's not working, change it.
    People need to wake up and smell the sugar-free coffee :D
    Jus
     
  7. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118
    Hi Jus.
    Liver Dump.......is a well known metabolic process. Everybody will at some point get one....even a non-Diabetic. Well documented in many areas. Not sure why you don't believe in it. It is a similar process to the Dawn Phenomenon which will elevate Bg levels if they start to drop too low.

    I recall having a discussion some while ago here with the late Kegstore. He got them at times when his Bg was low, and he was a Type 1 as you know. If you have never knowingly experienced a liver dump then your Bg levels have probably never been low enough for it to come into play. All good.

    Here is a link to an explanation of the process which might help:

    http://ezinearticles.com/?Understanding ... id=2422851

    Part of the article:
    Ken
     
  8. janabelle

    janabelle · Well-Known Member

    Messages:
    816
    Likes Received:
    13
    Trophy Points:
    38
    Thanks Ken,
    As a long-term type-1 I am well aware of the effect of the liver producing glucose in reaction to illness, stress, etc, resulting in higher BGs during illness and stressful periods, and in some cases after exercise. Howevever the term "liver dump" is a recent and overused, possibly innacurate term for unexplained high BGs in type-1s.
    There are many other reasons for unexplained high BG levels, being on an inuslin medication that isn't doing it's job is just as likely an explanation.

    Unfortunately my BG levels have gone low enough to put me in a coma after taking Actrapid with my evening meal about 13 years ago. I didn't wake, but luckily my husband found me unconscious in the early hours and called an ambulance, hence the reason I am here to tell the tale.
    Jus
     
  9. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118
    I can't convince you it's been around for a long time then........there are references to this from 1981 onwards and I also came across an article which refers to the Somogyi effect from 1930. Discussing the effects.

    As you say there are many reasons for high Bg levels whether in Type 1's or even T2's. Liver Dump is one of them another the Somogyi effect which again Kegstore and I discussed way back. Whatever the causes may be it does exist and has been known about for some time.

    As you say, medication that isn't working can also be a cause. I don't dispute that. What I am saying is that the term 'liver dump' does exist and what happens in that process also exists. Not disputing what the cause may be. Lantus may or may not be involved here, however the term 'liver dump' was around before Lantus was in production. It's just a metabolic process. A natural phenomenon.

    Ken
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook